Alert archive / California / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 3, NWS Reno, NV

June 4, 2023Lassen County, California

NWS Reno, NV issued this severe thunderstorm warning at Jun 4, 2023, 4:35 PM PDT for Lassen County, California. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2023, 4:35 PM PDT (23:35 UTC)
Expired
Jun 4, 2023, 5:00 PM PDT
In force
25 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Lassen County, CA

The radar

The Beale AFB radar (KBBX), 134 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

968 
WUUS55 KREV 042335
SVRREV
CAC035-050000-
/O.NEW.KREV.SV.W.0003.230604T2335Z-230605T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
435 PM PDT Sun Jun 4 2023

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  West central Lassen County in northern California...

* Until 500 PM PDT.

* At 434 PM PDT, a severe thunderstorm was located 8 miles southeast
  of Old Station along US-44 moving northeast at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Ca 44 At Shasta-Lassen Co Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4059 12126 4061 12132 4079 12131 4073 12109
TIME...MOT...LOC 2334Z 211DEG 8KT 4062 12129 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

TF
1 follow-up statement
917 
WWUS55 KREV 042356
SVSREV

Severe Weather Statement
National Weather Service Reno NV
456 PM PDT Sun Jun 4 2023

CAC035-050006-
/O.EXP.KREV.SV.W.0003.000000T0000Z-230605T0000Z/
Lassen CA-
456 PM PDT Sun Jun 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LASSEN COUNTY
WILL EXPIRE AT 500 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4059 12126 4061 12132 4079 12131 4073 12109
TIME...MOT...LOC 2356Z 211DEG 8KT 4066 12126 

$$

TF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:05 PM PDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 4, 1:05 PM PDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Reno NV
105 PM PDT Sun Jun 4 2023

.SYNOPSIS...

Showers and storms increase in coverage this afternoon and
evening, delivering the chance of locally heavy rain, hail, and
gusty winds. Above average temperatures will also encourage
increased snowmelt rates through midweek. Elevated shower and
thunderstorm chances return early this week along with cooler
temperatures. Storms and near-normal temperatures remain in the
forecast late week into next week.

&&

.DISCUSSION...

Our recent pattern has this forecaster, and likely many of you,
wondering just where did that spring/summer ridge go? Well, one
ridge parked over the US and Canada border has kept things dry and
hot there. Canada has been dealing with hot temperatures and
wildfires, which is something we usually start talking about this
time of year in the Intermountain West. Another ridge has meandered
the west-central Pacific Ocean for a few weeks, which has set us up
in the middle with this persistent troughing.

And let's talk a bit more about being stuck in the middle, as it
pertains to today's forecast. We currently have the remnants of a
cut-off center of circulation over the UT/NV border, which will
provide moisture and instability from our east. We also have an
inbound upper low that will begin to influence our storm behavior
this evening into overnight. This could result in a few scenarios,
both of which are represented (but not necessarily favored) in
CAMs. One outcome could be very much like yesterday, where we will
see storms firing over the Sierra that generally stay anchored to
the area they initiated from. Yet another possibility involves
the 600 mb steering flows shifting from the west- southwest ahead
of the incoming low. This would cause the storms to begin to
migrate east off the crest a bit before then moving north-
northwest into northern Nevada. Storms that stay anchored may
produce heavy rainfall amounts, which could lead to localized
flash flooding. Any storms that build today additionally could
contain small hail, gusty outflow winds and lightning, whether
they stay anchored to the Sierra, or move along. Storm chances for
the Sierra today are 15-25% for the northern Sierra, but from the
Lake Tahoe Basin to the south chances increase to 40-60%. Chances
then appear overnight in western Nevada of 10-20%, before we hit
the reset button for Monday and set up for more storms.

Tomorrow brings us a special case of the Mondays as our storm
chances increase even more. The center of the next low will be
along the California coast near Los Angeles. And much like it's
predecessors, it will be a lingerer. Ensemble guidance indicates
the low will meander for the first half of the week around SoCal.
Storm chances will again be greatest along the Sierra for
Monday (35-65%) while western Nevada gets in on less
action (15-35%). Then looking ahead into Tuesday and Wednesday,
the threat for storms positions along the Sierra and out into the
western Nevada valleys. Chances increase to 25-65%, with the
higher chances found along the Sierra crest and the Oregon border.

This introduction of more unsettled weather also invites the
temperatures to be held in check this week. Daytime convection
will provide cloud cover most afternoons, which will limit
insolation. As a result, after Monday's above normal highs (mid-to
upper-80s in western Nevada, 60s to mid-70s for Sierra locations)
we will see a return to near to below normal temperatures. Our
averages here in the Reno-Carson-Minden areas hover in the
upper-70s to 80, so expect this week's highs to hover around
there. For the Tahoe Basin, averages are around mid- to upper-60s,
which will be on the scene for this week. Temperatures could also
drop in the vicinity of storms due to gusty outflows and rain-
cooled air.

Tired of hearing the same stormy story yet? Bummer, because I was
just getting started! I will try to wrap up by mentioning this
stormy trend isn't going anywhere soon. Chances for storms from
midweek through the weekend are around 25-50%. Highest chances will
again be found along the Oregon border, with some filtering into
western Nevada valleys and out over the Basin and Range. Longer term
outlooks signal near to below average temperatures to continue, as we
stay under the influence of this persistent troughing over the
region. HRICH

&&

.AVIATION...

* For today, there is a 35-55% of showers and storms in the Sierra
  affecting terminals KTRK-KTVL-KMMH. There is also a 10-25%
  chance for showers and thunderstorms in western NV and northeast
  CA, potentially impacting KRNO-KCXP-KMEV-KLOL. Otherwise, light
  winds and VFR will prevail.

* There is a continued fair chance (10-20%) for patchy fog and
  attendant MVFR/IFR conditions for KTRK early Sunday morning,
  particularly between the 10Z-15Z time-frame.

* Daily chances for showers and thunderstorm increase area-wide
  tomorrow through at least Wednesday. Chances are lower into late
  week, yet still suggesting showers and storms will be in the
  skies. McKellar/HRICH

&&

.HYDROLOGY...

* Warm temperatures today along with clear skies will drive
  increases in snowmelt into midweek. Developing cumulus could
  limit the solar insolation and the resulting snow melt late in
  the afternoons.

* Prolonged moderate flooding will persist along the East Fork and
  Mainstem of the Walker River, with minor flooding anticipated to
  return to the West Fork through the Walker River Canyon. We'll
  also see the return of diurnally driven minor flood concerns
  along the West Fork of the Carson River at Woodfords. Minor
  flooding is forecast along the Humboldt at Imlay as the snowmelt
  flood wave arrives this afternoon.

* Creeks and streams areawide will be running high, cold, and
  fast; with some potentially out of banks throughout portions of
  Mono County. As a result, banks may be unstable so take caution
  near waterway edges.

* Thunderstorm chances return to the Sierra this afternoon with a
  35-55% chance for a storm. Thunderstorm chances and coverage
  increase early this week for the Sierra, northeast CA, and
  western NV. Plan on a return of heavy rainfall, which may result
  in bursts of water in already brimming waterways. More storm
  coverage will provide a return of near or below normal
  temperatures and clouds, which will slow the diurnally driven
  snowmelt cycle.

- Edan/McKellar

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

In the hours before

Special weather statement, Jun 4, 12:26 PM PDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service RENO NV
1226 PM PDT Sun Jun 4 2023

CAZ070>073-NVZ001>005-061200-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
1226 PM PDT Sun Jun 4 2023

...SHOWERS AND THUNDERSTORMS RETURN THIS WEEK...

* Scattered to numerous showers and thunderstorms will develop
  each afternoon this week. Storms will be capable of producing
  frequent cloud to ground lightning, gusty outflow winds, small
  hail, and heavy rainfall.

* If you have events or recreation outdoors this week, be sure to
  have a storm safety plan. A top priority should be a way to
  quickly seek shelter in the event that a thunderstorm forms
  nearby. If a sturdy building is not immediately available, a
  hard-top vehicle with the windows rolled up is a good option for
  protection from lightning. If possible, consider completing
  outdoor activities (hiking, biking, etc) in the morning before
  afternoon/evening thunderstorms develop.

* Streams and mainstem rivers continue to flow fast and cold.
  Avoid recreating near fast-running and nearly full waterways or
  unstable surfaces by riverbanks. Daily showers/thunderstorms
  will increase the threat of flash flooding. Have a way to
  receive weather alerts! Get to higher ground immediately if a
  nearby river or stream rises quickly, if there is debris in the
  water, or if the water suddenly becomes muddy.

http://weather.gov/reno
Special weather statement, Jun 4, 2:54 PM PDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Reno NV
254 PM PDT Sun Jun 4 2023

CAZ072-NVZ002-042300-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
254 PM PDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of Placer, El Dorado
and Douglas Counties through 400 PM PDT...

At 252 PM PDT, Doppler radar was tracking a strong thunderstorm over
South Lake Tahoe, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph, heavy rain and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
South Lake Tahoe, Bliss State Park, Glenbrook, Zephyr Cove, Emerald
Bay, Zephyr Cove-Round Hill Village, Sugar Pine Point S, Kingsbury,
South Lake Tahoe Airport, William Kent Campground, Stateline, Meeks
Bay, Fallen Leaf Campground, Meeks Bay Campground and Sunnyside-Tahoe
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3885 11993 3890 12013 3914 12017 3909 11990
TIME...MOT...LOC 2152Z 208DEG 12KT 3891 11999

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EL

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 2:24 PM PDTFlash Flood WarningREVAlpine51 min
Jun 4, 2:56 PM PDTAreal Flood AdvisoryREVAlpine109 min

Nearby

Severe Thunderstorm Warnings in California, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.